Puerto Rico, 2011

Flash Flooding and Debris Flows in Puerto Rico, August 1 to 3, 2011

August 1 to 3, 2011 · NWS SJU · 21 events in 15 counties and zones

Tropical Storm Emily developed of a broad rotation tropical wave that moved off of the African coast early in the week of July 24, 2011 and gradually traveled across the tropical Atlantic Ocean. 0W) the National Hurricane Center named the storm and issued the first advisory for Emily at 730 PM AST (2330 UTC) on Monday, August 1, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Tropical Storm Emily developed of a broad rotation tropical wave that moved off of the African coast early in the week of July 24, 2011 and gradually traveled across the tropical Atlantic Ocean. Based largely on a report from Hurricane Hunter aircraft that a well-defined center had formed 50 miles west-southwest of Dominica (15.2N, 62.0W) the National Hurricane Center named the storm and issued the first advisory for Emily at 730 PM AST (2330 UTC) on Monday, August 1, 2011. It was moving west at 17 mph. A tropical storm warning was then issued for Puerto Rico, Vieques and Culebra, and a tropical storm watch was issued for the U.S. Virgin Islands

Tropical Storm Emily passed near 120 miles south of Ponce during the morning of August 3rd. Outer rain bands associated with the storm produced numerous showers with strong gusty winds across Puerto Rico. The highest wind gust directly recorded was 48 mph at 400 am AST on August 3 (0800 UTC) at the La Parguera Lajas, as Emily was near its closest point to the island.The most affected areas were the southeast and southwest sections of Puerto Rico were 6-10 inches of rain were reported. The heavy rainfall resulted in many mud slides across Puerto Rico, especially where the heaviest rain occurred. Mud slides were reported to block or partially block roads in the eastern municipalities of Canovanas, Fajardo, Ceiba, Naguabo, Las Piedras, Yabucoa, Juncos, Caguas, San Lorenzo, Guayama, Patillas, while the La Plata River flooded portions of Dorado and Toa Baja. Also, trees were blown down in Humacao and Luquillo. Over the western portion of the island flooded roads occurred in Cabo Rojo, Hormigueros, Lajas, Maricao, and Yauco, and a few mud slides also occurred. Trees were reported blown over in San German, Adjuntas, and Utuado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 31, 11:21 PM AST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 11:21 PM AST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 PM AST SUN JUL 31 2011

.UPDATE...NO CHANGES NEEDED TO FORECAST GRIDS TONIGHT. PREVIOUS
SHIFT HAS A GOOD HANDLE ON ONGOING WEATHER SITUATION.

&&

.AVIATION...PREVAILING VFR CONDS ARE EXPECTED ACROSS ALL TAF SITES
OVERNIGHT. HOWEVER ISOLD-SCT SHRA/TSRA WILL DEVELOP AND MOVE WEST
OVR LOCAL WATERS BTW VI AND PR. THIS WILL BRING PERIODS OF MVFR TO
PARTS OF ERN PR...AS WELL AS TJNR...TJSJ..TISX AND TIST TIL
01/12Z.MTN TOP OBSCURATIONS ALSO PSBL ACROSS E INTERIOR SECTIONS OF PR
DUE TO PASSING SHOWERS AND LOW CLDS.

&&

.PREV DISCUSSION... /ISSUED 243 PM AST SUN JUL 31 2011/

SYNOPSIS...BASED ON THE LATEST INFORMATION FROM THE NATIONAL
HURRICANE CENTER...A LARGE LOW PRESSURE SYSTEM... CENTERED ABOUT
600 MILES EAST OF THE LESSER ANTILLES THIS AFTERNOON...CONTINUES TO
BECOME BETTER ORGANIZED...AND COULD BE CLOSE TO BECOMING A
TROPICAL DEPRESSION. THIS SYSTEM IS FORECAST TO CONTINUE TO SLOWLY
STRENGTHEN DURING THE NEXT COUPLE OF DAYS AND THEN ENTER THE
EASTERN CARIBBEAN LATE TUESDAY OR EARLY WEDNESDAY. IT WILL BRING A
SIGNIFICANT INCREASE IN WINDS AND SEAS TO THE LOCAL WATERS BY THE
MIDDLE OF NEXT WEEK.

DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPED OVER THE WESTERN PORTIONS OF PUERTO RICO. ALSO CU LINES
DEVELOPED OVER THE ADJACENT ISLANDS GENERATING SHOWERS AND
THUNDERSTORM OVER THE EASTERN. MOS OF THESE SHOWERS AND
THUNDERSTORMS WILL DISSIPATE AT AROUND SUNSET.

A WIND SURGE FEATURE THAT DETACHED FROM THE INVEST 91L IS NOW
LOCATED OVER THE LESSER ANTILLES...WILL CONTINUE TO MOVE WEST AT
AROUND 20 MPH AND REACH OUR LOCAL FORECAST AREA LATE TONIGHT.
GENERATING SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL
WATERS...ADJACENT ISLANDS AND EASTERN PORTIONS OF PUERTO RICO.

A LOW PRESSURE SYSTEM IS LOCATED ABOUT 575 MILES EAST OF THE
LESSER ANTILLES WILL MOVE INTO AN AREA WHERE ENVIRONMENTAL
CONDITIONS ARE CONDUCIVE FOR A TROPICAL DEPRESSION TO FORM LATER
TODAY OR ON MONDAY. THIS SYSTEM HAS A HIGH CHANCE...NEAR 100
PERCENT...OF BECOMING A TROPICAL CYCLONE DURING THE NEXT 48 HOURS
AS IT MOVES WEST-NORTHWESTWARD NEAR 15 MPH. MODELS FORECAST THIS
TROPICAL SYSTEM TO BE CLOSE TO OUR LOCAL FORECAST AREA BETWEEN
LATE TUESDAY AND WEDNESDAY AFTERNOON.

AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS ALL TAF
SITES WITH SHRA/TSRA POSSIBLE...MAINLY BEFORE 31/23Z. THESE
SHRA/TSRA HAVE BEEN DEVELOPING AND AFFECTING CENTRAL AND WESTERN
PORTIONS OF PUERTO RICO. AS A RESULT...TEMPO MVFR CONDITIONS CAN BE
EXPECTED ACROSS TJMZ THROUGH AT LEAST 31/23Z. WINDS WILL BE MAINLY
FROM THE EAST AT 10 TO 20 KNOTS FROM THE SFC TO 20K FT.

MARINE...A WIND SURGE THAT IS MOVING OVER THE LESSER ANTILLES
WILL BE REACHING OUR LOCAL WATERS LATE TONIGHT. MARINERS SHOULD
EXPECT A SIGNIFICANT INCREASE ON CLOUD AND SHOWER COVERAGE
ASSOCIATED TO THIS WEATHER FEATURE. EXPECT GUSTY AND CHOPPY
CONDITIONS NEAR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  79  91 /  50  30  20  30
STT  79  90  82  92 /  50  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09/71
Hazardous weather outlook, Jul 31, 5:21 AM AST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
521 AM AST SUN JUL 31 2011

AMZ710>745-PRZ001>013-011000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
521 AM AST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND OROGRAPHIC
EFFECTS TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS SECTIONS OF PUERTO RICO...ESPECIALLY THE CORDILLERA CENTRAL
AND WESTERN PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY RAINFALL
MAY CAUSE FLOODING OF STREETS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LARGE AND VIGOROUS TROPICAL WAVE ACCOMPANIED BY AN AREA OF LOW
PRESSURE SOME 675 MILES EAST OF THE LESSER ANTILLES ARE GRADUALLY
BECOMING BETTER ORGANIZED. THIS DISTURBANCE IS FORECAST TO MOVE
WEST NORTHWEST BETWEEN 15 TO 20 MPH DURING THE NEXT FEW DAYS.
REGARDLESS OF DEVELOPMENT...THIS ACTIVE WAVE SHOULD APPROACH THE
LOCAL REGION LATE TUESDAY...INCREASING THE CHANCES FOR ACTIVE
WEATHER ACROSS THE ISLANDS AND REGIONAL WATERS...AS WELL AS THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AMZ715-725-VIZ001-002-011000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
521 AM AST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LARGE AND VIGOROUS TROPICAL WAVE ACCOMPANIED BY AN AREA OF LOW
PRESSURE SOME 675 MILES EAST OF THE LESSER ANTILLES ARE GRADUALLY
BECOMING BETTER ORGANIZED. THIS DISTURBANCE IS FORECAST TO MOVE
WEST NORTHWEST BETWEEN 15 TO 20 MPH DURING THE NEXT FEW DAYS.
REGARDLESS OF DEVELOPMENT...THIS ACTIVE WAVE SHOULD APPROACH THE
LOCAL REGION LATE TUESDAY...INCREASING THE CHANCES FOR ACTIVE
WEATHER ACROSS THE ISLANDS AND REGIONAL WATERS...AS WELL AS THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The San Juan radar (TJUA), 50 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 8 debris flow, 1 flood. Local standard time, as filed.

Flash Flood, Fajardo

When
August 1, 5:12 AM AST to 1:44 PM AST
Where
Fajardo County, 0.63 mi SSW of Fajardo to 1.66 mi W of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.312, -65.655

Emergency Management oficials reported Road 3 with intersection with Road 53 impassabale due to Rio Fajardo out of its banks.

Debris Flow, Southwest

When
August 1, 5:30 AM AST
Where
Southwest forecast zone
Reported by
Emergency Manager

A downed tree affected a house located at street 4, Urb. Santa Juanita in the municipality of Guanica.

Debris Flow, Ponce and Vicinity

When
August 1, 12:18 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
Newspaper

A downed power pole was reported at Barrio Collores, El Trueno sector in the municipality of Juana Diaz.

Flash Flood, San Juan

When
August 1, 12:31 PM AST to 2:30 PM AST
Where
San Juan County, 1.46 mi NNE of San Juan to 3.12 mi NNE of San Juan
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.400, -66.042

Rio Puerto Nuevo was reported out of its banks.

Flash Flood, Patillas

When
August 3, 5:12 AM AST to 1:00 PM AST
Where
Patillas County, 2.92 mi NNW of Patillas to 2 mi NNW of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.061, -66.013

Rio Marin in Patillas was reported overflowing its banks.

Flash Flood, Naguabo

When
August 3, 5:13 AM AST to 2:15 PM AST
Where
Naguabo County, 1.04 mi E of Naguabo to 1.91 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.217, -65.714

Rio Blanco was reported out of its banks affecting Road 31 in the municipality of Naguabo. One person was rescued.

Debris Flow, Ponce and Vicinity

When
August 3, 5:30 AM AST
Where
Ponce and Vicinity forecast zone
Reported by
Emergency Manager

A downed tree fell over power lines at Barrio Ferran in the municipality of Ponce.

Flash Flood, Fajardo

When
August 3, 6:06 AM AST to 1:15 PM AST
Where
Fajardo County, Fajardo to 0.61 mi ENE of Fajardo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.320, -65.650

Marcelino Gotay, General Valero and Conquistador roads were reported impassable.

Debris Flow, Western Interior

When
August 3, 6:11 AM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

A downed tree was reported near a gas station, which made road 123 impassable in the municipality of Adjuntas.

Flash Flood, Caguas

When
August 3, 6:23 AM AST
Where
Caguas County, 5.53 mi SW of Caguas to 5.21 mi SW of Caguas
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.154, -66.099

Road 1 near Barrio Beatriz in Caguas was reported impassable.

Flash Flood, Patillas

When
August 3, 6:23 AM AST to 1:30 PM AST
Where
Patillas County, 1.13 mi WSW of Patillas to 1.08 mi SW of Patillas
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.011, -66.015

Road 181 in the municipality of Patillas was reported impassable.

Flash Flood, Fajardo

When
August 3, 6:23 AM AST to 1:30 PM AST
Where
Fajardo County, 1.37 mi WSW of Fajardo to 1.6 mi WSW of Fajardo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.316, -65.670

Road 974 and 976 in Fajardo were reported impassable.

Debris Flow, Southeast

When
August 3, 7:22 AM AST
Where
Southeast forecast zone
Reported by
Department of Highways

A mudslide was reported at Road 3 Km 91.4, Barrio Candelario in the municipality of Humacao.

Debris Flow, Eastern Interior

When
August 3, 7:23 AM AST
Where
Eastern Interior forecast zone
Reported by
Department of Highways

Road 1, Km 37 at Barrio Beatriz in the municipality was reported impassable due to mudslides.

Debris Flow, Ponce and Vicinity

When
August 3, 7:26 AM AST
Where
Ponce and Vicinity forecast zone
Reported by
Emergency Manager

Downed trees were reported at Barrio Hatillo, Higuera and Toa Vaca close to road 150 in the municipality of Villalba.

Flood, Toa Baja

When
August 3, 10:14 AM AST to 1:15 PM AST
Where
Toa Baja County, 2.04 mi SSW of Toa Baja to 1.66 mi S of Toa Baja
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.402, -66.210

Some flooding was reported at Barrio Candelaria in the municipality of Toa Baja.

Flash Flood, Catano

When
August 3, 11:11 AM AST to 2:15 PM AST
Where
Catano County, Catano to 2.37 mi NNW of Catano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.430, -66.120

Roads PR-869,PR-5 and Cucharillas street, Ramal 22 were reported flooded.

Debris Flow, San Juan and Vicinity

When
August 3, 11:18 AM AST
Where
San Juan and Vicinity forecast zone
Reported by
Newspaper

Several trees downed were reported at Urb. Bay View in the municipality of Catano.

Flash Flood, Naguabo

When
August 3, 11:36 AM AST to 2:30 PM AST
Where
Naguabo County, Naguabo to 0.6 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.220, -65.730

Rio Blanco was reported out of its banks.

Flash Flood, Yauco

When
August 3, 12:08 PM AST to 9:30 PM AST
Where
Yauco County, 3.57 mi WSW of Yauco to 3.62 mi SW of Yauco
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.043, -66.896

Rio Loco was reported out of its banks at Road PR-368.

Flash Flood, Guayanilla

When
August 3, 12:22 PM AST to 9:30 PM AST
Where
Guayanilla County, 2.01 mi N of Guayanilla to 1.73 mi NNE of Guayanilla
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.059, -66.774

Rio Macana at barrio Quebrada Honda was reported out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319738, 319743, 333576, 333582, 319739, 319740, 319742, 319741, 319744, 319746, 319748, 319749, 319750, 319751, 319752, 321991, 321992, 333571, 333574, 333575, 333578.